Journal of Scientific Computing

, Volume 74, Issue 2, pp 937–978 | Cite as

Strong Convergence Analysis of the Stochastic Exponential Rosenbrock Scheme for the Finite Element Discretization of Semilinear SPDEs Driven by Multiplicative and Additive Noise

  • Jean Daniel Mukam
  • Antoine Tambue


In this paper, we consider the numerical approximation of a general second order semilinear stochastic spartial differential equation (SPDE) driven by multiplicative and additive noise. Our main interest is on such SPDEs where the nonlinear part is stronger than the linear part also called stochastic reactive dominated transport equations. Most numerical techniques, including current stochastic exponential integrators lose their good stability properties on such equations. Using finite element for space discretization, we propose a new scheme appropriated on such equations, called stochastic exponential Rosenbrock scheme based on local linearization at every time step of the semi-discrete equation obtained after space discretization. We consider noise with finite trace and give a strong convergence proof of the new scheme toward the exact solution in the root-mean-square \(L^2\) norm. Numerical experiments to sustain theoretical results are provided.


Exponential Rosenbrock–Euler method Stochastic partial differential equations Multiplicative & additive noise Strong convergence Finite element method Errors estimate Stochastic reactive dominated transport equations 

Mathematics Subject Classification

65C30 74S05 74S60 



This work was supported by the German Academic Exchange Service (DAAD) (DAAD-Project 57142917) and the Robert Bosch Stiftung through the AIMS ARETE Chair programme (Grant No 11.5.8040.0033.0). Part of this work was done when Antoine Tambue visited TU Chemnitz. The visit was supported by TWAS-DFG Cooperation Visits Programme.


  1. 1.
    Baglama, J., Calvetti, D., Reichel, L.: Fast Léja points. Electron. Trans. Numer. Anal. 7, 124–140 (1998)MathSciNetMATHGoogle Scholar
  2. 2.
    Carlos, M.M.: Weak exponential schemes for stochastic differential equations with additive noise. IMA J. Numer. Anal. 25, 486–506 (2005)MathSciNetCrossRefMATHGoogle Scholar
  3. 3.
    Carlos, M.M.: Numerical solution of conservative finite-dimensional stochastic Schrödinger equations. Ann. Appl. Probab. 15, 2144–2171 (2005)MathSciNetCrossRefMATHGoogle Scholar
  4. 4.
    Elliot, C.M., Larsson, S.: Error estimates with smooth and nonsmooth data for a finite element method for the Cahn–Hilliard equation. Math. Comput. 58, 603–630 (1992)MathSciNetCrossRefMATHGoogle Scholar
  5. 5.
    Engel, K.J., Nagel, R.: One-Parameter Semigroup for Linear Evolution Equations. Springer, New York (2000)MATHGoogle Scholar
  6. 6.
    Fujita, F., Suzuki, T.: Evolution problems (part 1). In: Ciarlet, P.G., Lions, J.L. (eds.) Handbook of Numerical Analysis, vol. 2, pp. 789–928. North-Holland, Amsterdam (1991)Google Scholar
  7. 7.
    Geiger, S., Lord, G., Tambue, A.: Exponential time integrators for stochastic partial differential equations in 3D reservoir simulation. Comput. Geosci. 16(2), 323–334 (2012)CrossRefMATHGoogle Scholar
  8. 8.
    Henry, D.: Geometric Theory of Semilinear Parabolic Equations. Lecture Notes in Mathematics, vol. 840. Springer, Berlin (1981)CrossRefGoogle Scholar
  9. 9.
    Hochbruck, M., Lubich, C.: On Krylov subspace approximations to the matrix exponential operator. SIAM J. Numer. Anal. 34(5), 1911–1925 (1997)MathSciNetCrossRefMATHGoogle Scholar
  10. 10.
    Hochbruck, M., Ostermann, A.: Exponential integrators. Acta Numer. 19, 209–286 (2010)MathSciNetCrossRefMATHGoogle Scholar
  11. 11.
    Hochbruck, M., Ostermann, A., Schweitzer, J.: Exponential Rosenbrock-type methods. SIAM J. Numer. Anal. 47(1), 786–803 (2009)MathSciNetCrossRefMATHGoogle Scholar
  12. 12.
    Hochbruck, M., Ostermann, A.: Explicit integrators of Rosenbrock-type. Oberwolfach Rep. 3(2), 1107–1110 (2006)Google Scholar
  13. 13.
    Jentzen, A., Kloeden, P.E.: Overcoming the order barrier in the numerical approximation of stochastic partial differential equations with additive spacetime noise. Proc. R. Soc. Lond. Ser. A Math. Phys. Eng. Sci. 465(2102), 649–667 (2009)MathSciNetCrossRefMATHGoogle Scholar
  14. 14.
    Jentzen, A., Kloeden, P.E., Winkel, G.: Efficient simulation of nonlinear parabolic SPDEs with additive noise. Ann. Appl. Probab. 21(3), 908–950 (2011)MathSciNetCrossRefMATHGoogle Scholar
  15. 15.
    Jentzen, A., Röckner, M.: Regularity analysis for stochastic partial differential equations with nonlinear multiplicative trace class noise. J. Diff. Equat. 252(1), 114–136 (2012)MathSciNetCrossRefMATHGoogle Scholar
  16. 16.
    Jentzen, A.: Pathwise Numerical approximations of SPDEs with additive noise under non-global Lipschitz coefficients. Potential Anal. 31(4), 375–404 (2009)MathSciNetCrossRefMATHGoogle Scholar
  17. 17.
    Kovács, M., Larsson, S., Lindgren, F.: Strong convergence of the finite element method with truncated noise for semilinear parabolic stochastic equations with additive noise. Numer. Algorithms 53, 309–320 (2010)MathSciNetCrossRefMATHGoogle Scholar
  18. 18.
    Kruse, R.: Optimal error estimates of Galerkin finite element methods for stochastic partial differential equations with multiplicative noise. IMA J. Numer. Anal. 34(1), 217–251 (2014)MathSciNetCrossRefMATHGoogle Scholar
  19. 19.
    Kruse, R., Larsson, S.: Optimal regularity for semilinear stochastic partial differential equations with multiplicative noise. Electron. J. Probab. 17(65), 1–19 (2012)MathSciNetMATHGoogle Scholar
  20. 20.
    Larsson, S.: Nonsmooth data error estimates with applications to the study of the long-time behavior of finite element solutions of semilinear parabolic problems Preprint 1992–36, Department of Mathematics, Chalmers University of Technology (1992).
  21. 21.
    Lord, G.J., Tambue, A.: Stochastic exponential integrators for the finite element discretization of SPDEs for multiplicative & additive noise. IMA J. Numer. Anal. 2, 515–543 (2013)MathSciNetCrossRefMATHGoogle Scholar
  22. 22.
    Mukam, J.D., Tambue, A.: A note on exponential Rosenbrock–Euler method for the finite element discretization of a semilinear parabolic partial differential equations. arXiv:1610.05525 (2016)
  23. 23.
    Pazy, A.: Semigroups of Linear Operators and Applications to Partial Differential Equations. Applied Mathematical Sciences, vol. 44. Springer, New York (1983)CrossRefMATHGoogle Scholar
  24. 24.
    Prato, D., Zabczyk, G.J.: Stochastic Equations in Infinite Dimensions. Encyclopedia of Mathematics and its Applications. Cambridge University Press, Cambridge (1992)CrossRefMATHGoogle Scholar
  25. 25.
    Printems, J.: On the discretization in time of parabolic stochastic partial differential equations. Math. Model. Numer. Anal. 35(6), 1055–1078 (2001)MathSciNetCrossRefMATHGoogle Scholar
  26. 26.
    Prévôt, C., Röckner, M.: A Concise Course on Stochastic Partial Differential Equations. Lecture Notes in Mathematics, vol. 1905. Springer, Berlin (2007)MATHGoogle Scholar
  27. 27.
    Ramos, J.I., García-López, C.M.: Piecewise-linearized methods for initial-value problems. Appl. Math. Comput. 82(2–3), 273–302 (1997)MathSciNetMATHGoogle Scholar
  28. 28.
    Schweitzer, J.: The Exponential Rosenbrock–Euler Method for Nonsmooth Initial Data. Karlsruhe Institute of Technology, preprint (2015)Google Scholar
  29. 29.
    Schweitzer, J.: The Exponential Rosenbrock–Euler Method with Variable Time Step Sizes for Nonsmooth Initial Data. Technical report, Karlsruhe Institute of Technology (2014)Google Scholar
  30. 30.
    Shardlow, T.: Weak convergence of a numerical method for a stochastic heat equation. BIT 43(1), 179–193 (2003)MathSciNetCrossRefMATHGoogle Scholar
  31. 31.
    Tambue, A.: Efficient Numerical Schemes for Porous Media Flow. Ph.D. Thesis, Department of Mathematics, Heriot–Watt University (2010)Google Scholar
  32. 32.
    Tambue, A.: An exponential integrator for finite volume discretization of a reaction–advection–diffusion equation. Comput. Math. Appl. 71(9), 1875–1897 (2016)MathSciNetCrossRefGoogle Scholar
  33. 33.
    Tambue, A., Berre, I., Nordbotten, J.M.: Efficient simulation of geothermal processes in heterogeneous porous media based on the exponential Rosenbrock–Euler and Rosenbrock-type methods. Adv. Water Resour. 53, 250–262 (2013)CrossRefGoogle Scholar
  34. 34.
    Tambue, A., Ngnotchouye, J.M.T.: Weak convergence for a stochastic exponential integrator and finite element discretization of stochastic partial differential equation with multiplicative & additive noise. Appl. Numer. Math. 108, 57–86 (2016)MathSciNetCrossRefMATHGoogle Scholar
  35. 35.
    Wang, X.: Weak error estimates of the exponential Euler scheme for semi-linear SPDE without Malliavin calculus. Discrete Contin. Dyn. Sys. Ser. A 36, 481–497 (2016)MathSciNetCrossRefMATHGoogle Scholar
  36. 36.
    Wang, X.: Strong convergence rates of the linear implicit Euler method for the finite element discretization of SPDEs with additive noise. IMA J. Numer. Anal. doi: 10.1093/imanum/drw016 (2016)
  37. 37.
    Wang, X., Ruisheng, Q.: A note on an accelerated exponential Euler method for parabolic SPDEs with additive noise. Appl. Math. Lett. 46, 31–37 (2015)MathSciNetCrossRefMATHGoogle Scholar
  38. 38.
    Yan, Y.: Galerkin finite element methods for stochastic parabolic partial differential equations. SIAM J. Numer. Anal. 43(4), 1363–1384 (2005)MathSciNetCrossRefMATHGoogle Scholar
  39. 39.
    Yan, Y.: Semidiscrete Galerkin approximation for a linear stochastic parabolic partial differential equation driven by an additive noise. BIT Numer. Math. 44(4), 829–847 (2004)MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2017

Authors and Affiliations

  1. 1.Technische Universität ChemnitzChemnitzGermany
  2. 2.The African Institute for Mathematical Sciences (AIMS) of South Africa and Stellenbosch UniversityMuizenbergSouth Africa
  3. 3.Center for Research in Computational and Applied Mechanics (CERECAM), Department of Mathematics and Applied MathematicsUniversity of Cape TownRondeboschSouth Africa

Personalised recommendations